Alert archive / California / Winter Storm Warnings in 2019

Winter Storm Warning 8, NWS San Diego, CA

March 11, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this winter storm warning at Mar 11, 2019, 2:09 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 11, 2019, 3:00 PM PDT. It was in force for 21 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 11, 2019, 2:09 PM PDT (21:09 UTC)
In effect from
Mar 11, 2019, 3:00 PM PDT
Expired
Mar 12, 2019, 12:00 PM PDT
In force
21 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 7:07 AM PDTHEAVY SNOW 92 Sw Big Bear City, CASKYWARN WEATHER SPOTTER REPORT.
Mar 12, 8:21 AM PDTSNOW 4Lake Arrowbear, CA
Mar 12, 8:23 AM PDTSNOW 5.51 N Lake Arrowhead, CAPUBLIC REPORTS 5-6 INCHES OF STORM TOTAL SNOW.
Mar 12, 8:23 AM PDTSNOW 8Big Bear Lake, CAWEATHER SPOTTER REPORTED 8 INCHES OF SNOW ON THE LAKESHORE AT BIG BEAR LAKE. PHOTO INCLUDED.
Mar 12, 8:24 AM PDTSNOW 92 Sw Big Bear City, CA
Mar 12, 8:25 AM PDTSNOW 12.5Big Bear City, CA
Mar 12, 8:26 AM PDTSNOW 10Snow Valley Mountain Re, CARESORT REPORTS 8-12 INCHES OF STORM TOTAL SNOW.
Mar 12, 8:28 AM PDTSNOW 10Big Bear Ski Resorts, CARESORTS REPORT 8-12 INCHES OF STORM TOTAL SNOW.
Mar 12, 8:31 AM PDTSNOW 3Palomar Mountain (Birch, CA
Mar 12, 8:36 AM PDTSNOW 7Running Springs, CATRAINED SPOTTER REPORTS 6-8 INCHES OF STORM TOTAL SNOWFALL.
Mar 12, 8:50 AM PDTHEAVY SNOW 112 Nnw Big Bear Lake, CACOCORAHS OBSERVER REPORTED 11 INCHES OF NEW SNOWFALL IN FAWNSKIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS46 KSGX 112109
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
209 PM PDT Mon Mar 11 2019

CAZ055-056-058-120530-
/O.UPG.KSGX.WW.Y.0012.190311T2200Z-190312T1900Z/
/O.NEW.KSGX.WS.W.0008.190311T2200Z-190312T1900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, 
Running Springs, and Wrightwood
209 PM PDT Mon Mar 11 2019

...WINTER STORM WARNING IN EFFECT UNTIL NOON PDT TUESDAY ABOVE
5500 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Snowfall rates of 1 inch or more per hour overnight. Total snow
  accumulations of 10 inches or more above 6500 feet. Amounts of 
  15 to 20 inches possible above 8000 feet. A few inches of snow 
  down to 5500 feet. Northeast winds increasing tonight with gusts
  of 30 to 40 mph, causing blowing and drifting snow along with 
  poor visibilities.

* WHERE...Mountains above 5500 feet.

* WHEN...3 PM today through noon Tuesday with the greatest impact
  after dark tonight through about sunrise on Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times in heavy snow, blowing snow, and fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

Gregoria
3 follow-up statements
286 
WWUS46 KSGX 120339
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
839 PM PDT Mon Mar 11 2019

CAZ055-056-058-121300-
/O.CON.KSGX.WS.W.0008.000000T0000Z-190312T1900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, 
Running Springs, and Wrightwood
839 PM PDT Mon Mar 11 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PDT TUESDAY
ABOVE 5500 FEET...

* WHAT...Heavy snow occurring. Plan on difficult travel 
  conditions. Additional snow accumulations of 6 to 10 inches, 
  with localized amounts up to 16 inches, are expected.

* WHERE...Mountains above 5500 feet. Heaviest snow above 6500
  feet.

* WHEN...Through Tuesday morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$
830 
WWUS46 KSGX 121045
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
345 AM PDT Tue Mar 12 2019

CAZ055-056-058-121900-
/O.CON.KSGX.WS.W.0008.000000T0000Z-190312T1900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, 
Running Springs, and Wrightwood
345 AM PDT Tue Mar 12 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PDT TODAY
ABOVE 5500 FEET...

* WHAT...Heavy snow. Additional snow accumulations of 3 to 6
  inches on the north slopes of the San Bernardino County
  mountains. Total snowfall of 3 to 7 inches below 6500 feet with
  10 to 16 inches above 6500 feet with locally greater snowfall
  above 8000 feet. Total snowfall in the San Diego County 
  mountains of 3 to 6 inches above 5500 feet.

* WHERE...Mountains above 5500 feet. Heaviest snow above 6500 
  feet.

* WHEN...Until noon PDT today.

* ADDITIONAL DETAILS...Travel will be very difficult to 
  impossible. Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

&&

$$

17
110 
WWUS46 KSGX 121924
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1224 PM PDT Tue Mar 12 2019

CAZ055-056-058-122030-
/O.EXP.KSGX.WS.W.0008.000000T0000Z-190312T1900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, 
Running Springs, and Wrightwood
1224 PM PDT Tue Mar 12 2019

...WINTER STORM WARNING HAS EXPIRED...

The snow has ended, with just a few remaining light snow showers 
possible. As such, the Winter Storm Warning has been allowed to 
expire.

$$

Gregoria

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Mar 11, 9:53 AM PDT, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 11, 9:53 AM PDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
953 AM PDT Mon Mar 11 2019

.SYNOPSIS...
A low pressure system moving inland across northern Baja tonight
and into southern Arizona Tuesday will bring periods of showers to
portions of southwest California for late this morning into
Tuesday morning with the most widespread showers and the greatest
precipitation amounts across the mountains tonight through
Tuesday morning. Snow levels will be near 5000 to 5500 feet with
the most significant snowfall above 6500 feet. Another low
pressure system moving southward through the western states will
bring a slight chance of showers for late Tuesday night and early
Wednesday. Otherwise, dry weather with a warming trend will
prevail Thursday through next weekend with periods of stronger
and gusty northeast winds along and near the coastal slopes of the
mountains and below passes and canyons.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

Storm system centered southwest of SoCal will move inland into
Baja tonight through Tuesday. Moisture will wrap around this
feature and spread from south to north into SoCal today. GOES-17
satellite imagery shows high level cloudiness streaming northward
into SoCal east of this system. Top down moistening of the
atmosphere will take place today, and with the dry low levels,
it will take awhile for showers to reach the ground, but that is
expected to begin this afternoon. Max precipitation coverage and
intensity is expected after 5 PM this evening and continuing
throughout the night with the focus/highest amounts over the
mountains. Precip will then taper off Tuesday morning with just a
few left over showers during the afternoon.

Flash flooding is not expected with maximum rates to 0.25"/hr and
most cells 0.05-0.10"/hr.

Hi-res models continue to be bullish on amounts with 1"+ over the
mountains with some runs even to 2+" (latest HRRR eastern San
Bernardinos). WRF less aggressive than the HRRR, but still higher
than WPC and RFC QPF. Given uncertainties, decided to use a blend
of these models while incorporating 50% of the inherited QPF. This
allowed a trend upward in amounts, but not a full throttle change.

Snow will really add up in the mountains tonight. How much is
uncertain, even this close to the event. We are forecasting
amounts of 6-8"+ at Big Bear and mountain peaks to 12"+. If some
of our hi-res models pan out, snowfall tonight could become more
significant.

...Previous Discussion (Issued at 335 AM PDT Mon Mar 11 2019)...

.SHORT TERM (Today through Wednesday)...
Early this morning, a closed upper level low pressure system is
over the eastern Pacific centered to the southwest of Point
Conception with satellite imagery show mid and high level moisture
streaming northward into southern California.

This low pressure system will move slowly southward today, then
eastward and inland across northern Baja tonight, and into
southern Arizona Tuesday. It will bring periods of showers to
portions of southwest California for late this morning through
Tuesday morning. The most widespread showers with the greatest
precipitation amounts are expected for the mountains for tonight
through early Tuesday.

Rainfall in the mountains will generally range from one half to
one inch with one quarter to one half inch in the lower deserts,
and mostly less than one quarter inch for coastal and valley areas
and in the high desert.

Snow levels near 4500 to 5000 feet early this morning, will rise
to 5000 to 5500 feet for this afternoon through Tuesday morning.
Snowfall will mostly be a few inches above 5500 feet, 4 to 8
inches from 6500 to 7500 feet, and a foot or more on the highest
peaks.

For late Tuesday night and early Wednesday, a weak low pressure
system moving southward through the western states will bring a
slight chance of light showers, most likely across portions of San
Diego County from the coast to the mountains. This will also bring
stronger and gusty west winds along the desert slopes of the
mountains for Tuesday night with the stronger gusts to around 45
mph.

Below average high temperatures today will warm on Tuesday but
remain below average, then cool slightly on Wednesday.

&&

.LONG TERM (Thursday through Sunday)...
High pressure aloft will be centered near the West Coast early
Thursday with a weak low pressure system moving inland through
southern California late Thursday night and early Friday. High
pressure aloft will then return near the West Coast through next
weekend. Dry weather with a warming trend will prevail, but with a
brief break in the warming trend on Friday as the weak low
pressure system moves inland across southern California. High
temperatures will warm to near average late in the week, and to
around 5 degrees above average next Sunday. There will also be
periods of stronger and gusty northeast winds along and near the
coastal slopes of the mountains and below passes and canyons.

&&

.AVIATION...
111630Z...Coast/Valleys/Mountains...Widespread BKN-OVC clouds will
continue to lower today with bases 4000-6000 feet MSL by 19Z.
Scattered -SHRA this afternoon will become more widespread by early
evening, with -SHSN above 5000 feet MSL. Mountain terrain will be
obscured at times, and local vis will be 3-5 miles in -SHRA
coast/valleys mainly tonight. Precipitation will diminish Tue after
16Z.

Deserts...Increasing clouds above 10000 feet MSL and unrestricted
vis will occur this morning, thickening and lowering to around 6000
feet MSL this afternoon. Scattered -SHRA will develop late this
afternoon and continue through around 16Z Tue with cigs possibly
lowering to 3000 feet MSL and local vis 3-5 miles.

&&

.MARINE...
No hazardous marine conditions are expected through Tuesday morning.
Winds and seas will increase and become hazardous Tuesday afternoon
and continue Tuesday night. Latest guidance suggests winds will not
reach gale force, but gusts could still reach 25-30 knots Tuesday
afternoon and night. A short-period WNW swell could exceed 10 feet
in the outer waters due to a wind fetch just beyond the coastal
islands Tuesday night and early Wednesday morning. The combination
of strong winds and steep waves will create conditions hazardous to
small craft. No additional hazardous marine weather is expected
Wednesday afternoon through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 3 PM this afternoon to noon PDT
     Tuesday for Riverside County Mountains-San Bernardino
     County Mountains.

PZ...NONE.
&&

PUBLIC...Gregoria (Update)/17 (Prev Discussion)
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:12 AM PDTWinter Weather AdvisorySGXRiverside, San Bernardino, San Diego11 hr
Mar 11, 1:42 PM PDTSmall Craft AdvisorySGX46 hr

Nearby

Winter Storm Warnings in California, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.